What Happens During an Opioid Overdose?

Updated: Sep 1


What Happens During an Opioid Overdose?

Overdose can happen with many different substances, even over-the-counter medicines that appear to be generally harmless. While not all occurrences are fatal, opioids are often most deadly when overconsumed due to the effect of the drugs on the nervous system receptors during overdose. Thanks to advanced addiction science, there are medications readily available for citizens and first responders that can be used to reverse the symptoms of opioid overdose successfully. The key to stopping an opioid overdose is to recognize the signs and take the right steps to provide assistance.


Nervous System Receptors during Overdose

Opioids bind to receptors in the brain that control various aspects of the body, including the feeling of pain, relief, happiness, as well as opioid receptors that control the central nervous system. One of the functions of the nervous system is controlling the body’s ability to breathe. When someone is experiencing an opioid overdose, their lung function diminishes and they no longer receive an optimal amount of oxygen, causing their fingertips and lips to turn blue, a condition referred to as cyanosis. The lack of oxygen doesn’t stop doing damage to the lungs and it can also begin to shut down other vital organs, eventually the brain is affected causing unconsciousness, coma, and then death. A common misconception is that opioid overdose happens instantly, and those who die from it are found “needle-in-arm.” Actually, opioid overdose more often occurs in a span of minutes to hours after the drug is ingested, leaving much time for recovery and reversal efforts.


Reversing or Treating Opioid Overdose

The drug naloxone, known commonly by its brand name Narcan®, is opioid antagonist that blocks the effects of opioids on the body and reverses the effects on the nervous system receptors during an overdose. It’s now available without prescription across the country and is very easy to administer.


Naloxone counteracts the life-threatening depression of the central nervous system caused by ingesting a high dose of opioids, relieving the function of the lungs and respiratory system, allowing the victim to breathe normally. Breathing and receiving oxygen into the bloodstream is the most critical part of reviving an overdose case, and can mean the difference between life and death.

Depending on the amount of opioid originally taken, it is critical that emergency services be called even if Narcan® was already administered. Narcans’ effects may wear off before the opioids do, and if that happens the person could return to a state of overdose when the opioids reattach to the receptors. Emergency services may choose to take that person to the hospital for monitoring to ensure their safety and provide support as their body recovers.


Thankfully these overdose medicines have no potential for abuse and come in both injectable and nose spray administration for safer use. The nose spray is easier administered by those with no experience in dealing with injections or needles, but either can be administered by anyone and have a life-saving impact.


Understanding what happens to the nervous system receptors during an overdose is a crucial factor in saving lives. Many people are misinformed about how opioid overdose really occurs, and the time frame in which they can still help someone who is experiencing an overdose. With the help of life-saving medications such as Narcan® people are rescued from the overdose deaths that continue to plague the country.

Need more information? Feel free to contact us now!

CARF Accredited
SAMHSA Accredited
COLA Accredited
NCCHC Accredited

Five Points Clinic

1528 Five Points Road
Albuquerque, NM  87105

Phone: (505) 242-6919

Belen Clinic

2443 State Highway 47
Belen, NM  87002

Phone: (505) 861-2066

Roswell Clinic

1107 South Atkinson
Roswell, NM  88203

Phone: (575) 578-4826

Isleta Clinic

1711 Isleta SW
Albuquerque, NM  87105

Phone: (505) 717-2397

Bernalillo County Metropolitan Detention Center Methadone

Program

100 Deputy Dean Miera Drive SW
Albuquerque, NM  87151

Phone: (505) 839-8700

Copyright © 2020 Recovery Services of New Mexico LLC, all rights reserved. "Recovery Services of New Mexico" and logo under registered trademark.